Thunderstorm Wind, Cherokee
- When
- March 19, 1:00 PM CST
- Where
- Cherokee County, 3.08 mi WSW of Stippville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 37.200, -94.880
A barn was blown down.
A slow moving closed low pressure system over the Midwest developed a few isolated severe storms which produced minor wind damage over southeast Kansas. Heavy rainfall produced minor flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
A slow moving closed low pressure system over the Midwest developed a few isolated severe storms which produced minor wind damage over southeast Kansas. Heavy rainfall produced minor flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 19, 11:12 AM CST, 1 hour 48 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1212 PM CDT MON MAR 19 2012
...UPDATE TO AVIATION...
.UPDATE...
NEAR TERM SEVERE WEATHER POTENTIAL AS WELL AS LONGER FUSED HEAVY
RAIN/FLOOD POTENTIAL CONTINUE TO BE THE MESOSCALE FOCUS THIS
MORNING. 12Z SGF RAOB INDICATED A VERY MOIST AIRMASS ALREADY IN
PLACE OVER THE REGION...WITH DECENT MID LEVEL LAPSE RATES
RESULTING IN AN ELEVATED 500-1000 J/KG OF CAPE. SURFACE PARCELS
WERE QUITE CAPPED AT 12Z...BUT WITH SUN BREAKING OUT LATE THIS
MORNING COMBINED WITH A SLIGHT INCREASE IN LOW LEVEL
MOISTURE...SOME OF THAT CINH SHOULD BE ERODED.
AS ALLUDED TO IN PREVIOUS DISCUSSIONS...SHEAR WILL NOT BE AN ISSUE
TODAY...THE ONLY LIMITING FACTOR WILL BE INSTABILITY. IF WE ARE ABLE
TO BECOME UNCAPPED FOR SURFACE PARCELS...APPRECIABLE LOW LEVEL
CAPE PROGGED FOR THIS AFTERNOON COMBINED WITH STRONG LOW LEVEL
SHEAR/HELICITY VALUES WILL YIELD A MINI-SUPERCELL AND ASSOCIATED
TORNADO THREAT. IN ADDITION...STRONG ENVIRONMENTAL WINDS JUST OFF
THE DECK WILL BE ABLE TO BE MIXED DOWN WITHOUT TOO MUCH
DIFFICULTY...RESULTING IN AN ISOLATED STRAIGHT LINE WIND GUST
THREAT AS WELL.
AS FAR AS HEAVY RAIN...THIS AFTERNOON'S STORMS SHOULD BE THE FIRST
IN SEVERAL ROUNDS OF HEAVY RAIN AND CONVECTION. BETTER JET
DYNAMICS/MID AND UPPER LEVEL SUPPORT SHOULD ARRIVE LATER THIS
EVENING THROUGH THE OVERNIGHT HOURS INTO TUESDAY...AS THE REGION
FINDS ITSELF IN THE RIGHT ENTRANCE REGION OF A 130 KT 250 MB
JET...AND UNDER THE INFLUENCE OF SEVERAL MORE ORGANIZED VORT LOBES
PASSING OVERHEAD. FIRST GLANCE AT 12Z QPF GUIDANCE SUGGESTS THAT
CURRENT FORECAST IS IN GENERALLY GOOD SHAPE...WITH THE AXIS OF
HEAVIEST RAIN OVER FAR SW MO AND SE KS...AND AMOUNTS TAPERING OFF
QUICKLY EAST OF U.S. 65. QPF WILL BE FINE TUNED THROUGH THE
AFTERNOON HOURS.
BOXELL
&&
.DISCUSSION...
IT WAS THE CALM BEFORE THE STORM THIS MORNING...AS TRANQUIL WEATHER
WAS OBSERVED OVER EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS.
THUNDERSTORM CLUSTERS WERE ONGOING OVER THE TEXAS AND OKLAHOMA
PANHANDLES...IN RESPONSE TO AN APPROACHING STORM SYSTEM.
THIS FEATURE WILL CONTINUE TO SLOWLY TRACK INTO THE OZARKS REGION
TODAY...AND ESSENTIALLY STALL OUT THROUGH WEDNESDAY NIGHT OR
THURSDAY. THIS STALLED OUT STORM SYSTEM WILL INTERACT WITH ABUNDANT
GULF AND PACIFIC BASED MOISTURE...TO PRODUCE SEVERAL PERIODS OF HEAVY
RAINFALL.
THERE WERE SOME SLIGHT ADJUSTMENTS TO THIS MORNINGS OFFICIAL
FORECAST. WE HAVE SHIFTED THE HEAVY RAIN AXIS SLIGHTLY WEST TO NEAR
THE HIGHWAY 71 CORRIDOR. LOCATIONS WEST OF HIGHWAY 65 CAN EXPECT 4
TO 8 INCHES OF RAIN...INCLUDING EXTREME SOUTHEAST KANSAS. AREAS
EAST OF HIGHWAY 65 CAN EXPECT 1-4 INCHES OF STORM TOTAL
PRECIPITATION THROUGH WEDNESDAY NIGHT.
A FLOOD WATCH REMAINS IN EFFECT FOR LOCATIONS ALONG AND WEST OF A
LINE FROM BULL SHOALS LAKE TO LAKE OF THE OZARKS.
SPECIFICALLY FOR TODAY...SHOWERS AND THUNDERSTORMS WILL ENTER
SOUTHEAST KANSAS BY MID DAY...EVENTUALLY SHIFTING INTO SOUTHWEST
MISSOURI DURING THE AFTERNOON HOURS. THERE IS A CHANCE THAT
LOCATIONS ALONG AND EAST OF HIGHWAY 63...COULD STAY DRY THROUGH THIS
AFTERNOON.
POTENTIAL FOR SEVERE THUNDERSTORMS ALSO EXISTS. THE PRIMARY HAZARDS
EXPECTED WOULD BE WIND GUSTS IN EXCESS OF 60 MPH...AND HAIL UP TO
THE SIZE OF QUARTERS.
AN ISOLATED TORNADO RISK IS POSSIBLE THIS EVENING AND TONIGHT.
MARGINAL CAPE WILL BE WEIGHTED TOWARD THE LOWER ATMOSPHERE. THIS
COMBINED WITH AN INCREASE IN WIND SHEAR...COULD LEAD TOWARD A COUPLE
OF WEAK LINE SEGMENT SPIN UPS.
MOST OF THE MODELS AGREE THAT THIS UPPER LOW PRESSURE SYSTEM WILL
GRADUALLY TRACK EAST OF THE OZARKS BY FRIDAY NIGHT OR SATURDAY.
THEREFORE...WE COULD HAVE POTENTIAL FOR LINGERING INSTABILITY
SHOWERS BOTH THURSDAY AND FRIDAY. THIS TYPE OF RAINFALL WOULD NOT
POSE AN ADDITIONAL FLOOD RISK.
HEADING INTO THE WEEKEND...THE ECMWF AND GFS DIVERGE WITH
SOLUTIONS. THE ECMWF WOULD BRING IN COOLER AIR UNDERNEATH A
NORTHWEST FLOW REGIME. MEANWHILE...THE GFS MAINTAINS A SOUTHWEST
FLOW PATTERN...KEEPING TEMPERATURES UNSEASONABLY WARM. WE WILL USE
A BLEND OF BOTH MODELS TO DEVELOP OUR NEXT WEEKEND FORECAST. ONE
ITEM THAT WE HAVE HIGH CONFIDENCE IN...IS THAT THE WEATHER SHOULD BE
DRY FOR NEXT WEEKEND.
CRAMER
&&
.AVIATION...
STRONG THUNDERSTORMS AND HEAVY RAINFALL ARE EXPECTED TO IMPACT
AERODROMES ACROSS SOUTHWEST MISSOURI THIS AFTERNOON THROUGH THE
EVENING HOURS. STRONG SOUTHERLY WINDS WILL PUSH AN AREA OF SHOWERS
AND THUNDERSTORMS INTO THE AREA THIS AFTERNOON. THIS ACTIVITY WILL
INTENSIFY IN THE EVENING HOURS. FLIGHT CATEGORIES WILL LOWER FROM
MVFR THIS AFTERNOON TO IFR CONDITIONS OVERNIGHT...WITH LOW
CEILINGS BEING THE PRIMARY FOCUS. ANOTHER MAJOR CONCERN WILL BE
LOW LEVEL WIND SHEAR. STRONG SOUTHERLY WINDS IN EXCESS OF 40KT
WILL PERSIST JUST OFF OF THE SURFACE THROUGH THE NEXT 24 HOURS.
KARDELL
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WATCH THROUGH WEDNESDAY EVENING FOR MOZ055>057-066>069-
077>081-088>096-101>105.
KS...FLOOD WATCH THROUGH WEDNESDAY EVENING FOR KSZ073-097-101.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 128 PM CDT MON MAR 19 2012 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-201830- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 128 PM CDT MON MAR 19 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED... LIMITED TORNADO RISK. ELEVATED HAIL RISK. ELEVATED THUNDERSTORM WIND DAMAGE RISK. ELEVATED FLOODING RISK. SIGNIFICANT LIGHTNING RISK. LIMITED NON THUNDERSTORM WIND RISK. DISCUSSION... THUNDERSTORMS WILL MOVE INTO EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS THIS AFTERNOON. A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE...PARTICULARLY DURING THE AFTERNOON AND EVENING. LARGE HAIL UP TO THE SIZE OF HALF DOLLARS...AND WIND GUSTS IN EXCESS OF 60 MPH WILL BE THE PRIMARY HAZARDS. THERE IS A SLIGHT RISK THAT A WEAK TORNADO OR TWO COULD DEVELOP. PERIODS OF HEAVY RAIN COULD CAUSE FLASH FLOODING THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A WIDESPREAD EPISODE OF SIGNIFICANT FLOODING IS EXPECTED TO EVOLVE THROUGH WEDNESDAY. THREE TO EIGHT INCHES OF RAIN IS FORECASTED OVER THE AREA...RESULTING IN FLOODING OF SMALL STREAMS...CREEKS...AND MAIN STEM RIVERS. THE HEAVIEST RAIN IS EXPECTED TO OCCUR WEST OF HIGHWAY 65...WITH LESSER AMOUNTS OVER THE EASTERN OZARKS. THERE IS THEN A LIMITED RISK FOR A FEW STRONG TO SEVERE STORMS ON TUESDAY ALONG AND EAST OF THE HIGHWAY 65 CORRIDOR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON OR TONIGHT FOR WEST OF A LINE FROM BULL SHOALS LAKE TO LAKE OF THE OZARKS. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) GRIFFIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
135 PM CDT MON MAR 19 2012
KSZ073-097-101-MOZ066-077-088-093-191900-
BOURBON KS-CHEROKEE KS-CRAWFORD KS-BARTON MO-JASPER MO-NEWTON MO-
VERNON MO-
135 PM CDT MON MAR 19 2012
...SIGNIFICANT WEATHER ADVISORY FOR BARTON...EASTERN CHEROKEE...
EASTERN CRAWFORD...NORTHWESTERN NEWTON...SOUTHEASTERN BOURBON...
SOUTHWESTERN VERNON AND WESTERN JASPER COUNTIES UNTIL 200 PM CDT...
AT 132 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM GIRARD TO 5 MILES
SOUTHWEST OF REDINGS MILL...MOVING NORTH AT 60 MPH. WINDS AROUND 50
MPH ARE EXPECTED WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE AIRPORT DRIVE...ALBA...ARCADIA...ARMA...
CARL JUNCTION...CARTERVILLE...CHEROKEE...ENGLEVALE...FRONTENAC...
GALENA...GIRARD...IRON GATES...JASPER...JOPLIN...LAMAR...LIBERAL...
MINDENMINES...MULBERRY...ORONOGO...PITTSBURG...PURCELL...SCAMMON...
SHOAL CREEK DRIVE...VERDELLA...WEBB CITY AND WEIR.
INTERSTATE 44 BETWEEN MILE MARKERS 0 AND 8 WILL ALSO BE IMPACTED BY
THESE STORMS.
LAT...LON 3786 9480 3753 9415 3687 9462 3687 9463
3699 9463 3700 9472 3749 9496
TIME...MOT...LOC 1835Z 188DEG 54KT 3755 9487 3702 9458
BOXELLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
136 PM CDT MON MAR 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM TSTM WND DMG 3 NW COLUMBUS 37.20N 94.88W
03/19/2012 CHEROKEE KS EMERGENCY MNGR
BARN BLOWN DOWN REPORTED BY EMERGENCY MANAGER
&&
MGRIFFINThe Tulsa radar (KINX), 129 km away, was scanning. The volume nearest the first event began at 19:02 UTC.
3 flood, 1 thunderstorm wind. Local standard time, as filed.
A barn was blown down.
Emergency management reported that Southwest 90th Street south of Hallowell was flooded due to heavy rainfall.
Emergency management reported that the Murphy Blvd and Main Street low water bridge was closed due to flooding.
Highway 37 near the Spring River was flooded.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 363232, 363228, 363231, 363233.